Skip to main content

Healthwise

All stories

Q: What is myocarditis, and is it a common side effect of the COVID vaccine?

Myocarditis is a condition that occurs when the immune system causes inflammation of the heart muscle. A similar condition, called pericarditis, involves inflammation of the lining that surrounds the heart.

Cases of myocarditis and pericarditis have occurred after the Pfizer and Moderna COVID-19 vaccine, but they have been rare. Most cases have been mild, responded well to treatment, and went away quickly. According to the CDC, this side effect has been more common in adolescent males.

To put it in perspective, one study of 40 hospitals on the West Coast found that, out of more than 2 million people who were vaccinated, 20 developed vaccine-related myocarditis, and 37 developed pericarditis. Of these patients, 19 were admitted to the hospital, and all fully recovered.

Still, myocarditis and pericarditis are serious conditions, so it’s important to be informed. Symptoms of myocarditis and pericarditis include chest pain, shortness of breath, and feeling like your heart is racing or fluttering. You should contact your doctor and seek medical care if you or your child have symptoms.

It is also important to remember that myocarditis and pericarditis are more commonly caused by a COVID-19 infection. Additionally, COVID can also cause many other serious health problems, some of them life-threatening. That’s why we agree with the CDC that the risks of getting COVID-19 far outweigh the potential risks of side effects from the vaccine. To read more about myocarditis and pericarditis after mRNA COVID-19 vaccination, visit www.cdc.gov/coronavirus/2019-ncov/vaccines/safety/myocarditis.html.

Travis W. Glenn, MD

Family medicine

Glenn Family Medicine, LLC
85 Maui Lani Parkway
Wailuku, , HI 96793